Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Sep 24, 2014, 8:58 PM PDT for Siskiyou County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2014, 8:58 PM PDT (03:58 UTC)
- Expired
- Sep 24, 2014, 11:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 28 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
231
WGUS56 KMFR 250358
FFWMFR
CAC093-250645-
/O.NEW.KMFR.FF.W.0003.140925T0358Z-140925T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
858 PM PDT WED SEP 24 2014
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
THIS INCLUDES THE TOWN OF KLAMATH RIVER AND OTHER
COMMUNITIES IMMEDIATELY DOWNHILL FROM THE BEAVER CREEK
BURN AREA...
* UNTIL 1145 PM PDT
* AT 845 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN RATER OF A HALF IN TO ONE INCH IN THE PAST HOUR
OVER THE WARNED AREA.
* VERY HEAVY RAIN IS EXPECTED TO CONTINUE OVER THIS AREA THROUGH
1145 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
EMPIRE CREEK...DOGGETT CREEK...KLAMATH RIVER...VESA CREEK...WEST FORK
BEAVER CREEK...HORSE CREEK...BEAVER CREEK...CHINA GULCH AND DUTCH
CREEK.
ADDITIONAL RAINFALL AMOUNTS OF ONE AND A HALF INCHES ARE POSSIBLE IN
THE WARNED AREA.
ROADS AND HOMES LOCATED ON AND BELOW SIGNIFICANTLY BURNED SLOPES AND
AT AND VERY NEAR THE MOUTHS OF CANYONS BELOW THE BEAVER CREEK
WILDFIRE AREA WILL BE AT RISK OF RAPIDLY MOVING LANDSLIDES. AFFECTED
ROADS COULD BECOME BLOCKED. FALLING TREES AND ROCKS WILL ALSO
PRESENT A HAZARD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEDFORD.
&&
LAT...LON 4182 12301 4184 12301 4186 12301 4189 12299
4190 12294 4193 12292 4195 12284 4195 12277
4187 12273 4186 12275 4185 12277 4186 12281
4183 12284 4184 12290 4182 12297
$$
BTL1 follow-up statement
498
WGUS76 KMFR 250640
FFSMFR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1140 PM PDT WED SEP 24 2014
CAC093-250649-
/O.EXP.KMFR.FF.W.0003.000000T0000Z-140925T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SISKIYOU CA-
1140 PM PDT WED SEP 24 2014
...THE FLASH FLOOD WARNING FOR THE BEAVER CREEK FIRE BURN AREA THAT
INCLUDES THE TOWN OF KLAMATH RIVER WILL EXPIRE AT 1145 PM PDT FOR
NORTH CENTRAL SISKIYOU COUNTY...
LAT...LON 4182 12301 4184 12301 4186 12301 4189 12299
4190 12294 4193 12292 4195 12284 4195 12277
4187 12273 4186 12275 4185 12277 4186 12281
4183 12284 4184 12290 4182 12297
$$
BTLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:01 PM PDT, 5 hours 57 minutes earlier.
Area forecast discussion, Sep 24, 3:01 PM PDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PDT WED SEP 24 2014
.SHORT TERM...A STRONG FRONT WITH DEEP MOISTURE AND GOOD UPPER
LEVEL SUPPORT IS LOCATED JUST WEST OF THE CASCADES AND IS BRINGING
MODERATE TO LOCALLY HEAVY RAINFALL TO AREAS FROM THE CASCADES
WESTWARD TO THE COAST MOUNTAINS. RAINFALL HAS DECREASED ALONG
THE COAST ON THE BACKSIDE OF THE FRONT. MODELS CONTINUE TO SHOW
THAT THIS FRONT WILL SLOWLY MOVE EASTWARD ACROSS THE CASCADES AND
EAST SIDE LATE THIS AFTERNOON THROUGH THURSDAY MORNING. GIVEN THE
DEEP MOISTURE WITH PRECIPITABLE WATER VALUES OF 1.8 INCHES JUST
OFF THE NORTHERN CALIFORNIA COAST AND THE SLOW MOVEMENT OF THE
FRONT, EXPECT MODERATE TO LOCALLY HEAVY RAINFALL TO AFFECT AREAS
FROM THE CASCADES WEST THIS AFTERNOON INTO THIS EVENING WITH LIGHT
TO MODERATE RAINFALL EXPECTED TO SPREAD EAST OF THE CASCADES THIS
EVENING THROUGH THURSDAY MORNING.
SOUTH WINDS AHEAD OF THE FRONT HAVE BEEN STRONG AND GUSTY IN AREAS
EAST OF THE CASCADES WITH GUSTS TO AROUND 35 MPH IN THE VALLEYS
AND GUSTS TO 45 MPH IN THE MOUNTAINS. THESE WINDS ARE EXPECTED TO
CONTINUE INTO THE EVENING, THEN DECREASE AFTER SUNSET. IN THE
SHASTA VALLEY, SOUTH TO SOUTHEAST WINDS WITH GUSTS TO AROUND 45 TO
50 MPH ARE EXPECTED TO TAPER OFF BY LATE AFTERNOON WITH WINDS
SWITCHING TO THE NORTHWEST AND BECOMING LIGHTER.
BEHIND THE FRONT, SATELLITE IMAGERY SHOWS AN AREA OF DIMINISHED
SHOWERS AND CLEARING FOLLOWED BY ADDITIONAL SHOWERS NEAR AND AND
SOUTH OF THE CORE OF THE LOW. THESE ADDITIONAL SHOWERS ARE
EXPECTED TO MOVE INLAND THURSDAY MORNING AND AFTERNOON AS THE
UPPER TROUGH BEGINS TO PUSH INLAND. COLD AIR ALOFT WILL HELP
DESTABILIZE THE ATMOSPHERE THURSDAY AND SUPPORT SHOWERS. HOWEVER
PRECIPITABLE WATER VALUES WILL BE MUCH LESS THAN TODAY. SO EXPECT
MORE SCATTERED SHOWER ACTIVITY. WEAK INSTABILITY IS EXPECTED OVER
MUCH OF THE AREA THURSDAY AFTERNOON INTO THURSDAY EVENING AS THE
COLD POOL ALOFT MOVES INLAND. OF NOTE IS THAT MODELS ARE INDICATING
THE GREATEST INSTABILITY OVER THE CASCADES AND INTO EASTERN LAKE
COUNTY. GIVEN THAT THIS INSTABILITY IS WEAK AND THE COLD POOL
ALOFT IS AROUND -17 TO -19 AT 500 MB, HAVE LEANED TOWARDS SHOWERS
ONLY AND HAVE KEPT THUNDERSTORMS OUT OF THE FORECAST. HOWEVER,
WILL NEED TO KEEP WATCH ON THE POTENTIAL FOR THUNDERSTORMS. OVER
THE COASTAL WATERS INSTABILITY IS SLIGHTLY GREATER SO HAVE ADDED A
SLIGHT CHANCE FOR THUNDERSTORMS TO THE COASTAL WATERS FORECAST ON
THURSDAY.
IN ADDITION TO SHOWERS, THIS UPPER TROUGH WILL BRING CONTINUED
COOL DAYTIME TEMPERATURES TO THE AREA ON THURSDAY.
ON FRIDAY, THE UPPER TROUGH IS EXPECTED TO DEEPEN TO THE SOUTH WITH
A CLOSED UPPER LOW FORECAST TO DEVELOP OVER CENTRAL CALIFORNIA BY
LATE FRIDAY. A RELATIVELY MOIST AIR MASS REMAINS OVER THE AREA ON
FRIDAY AND WITH INCREASING INSTABILITY EXPECT SHOWERS WITH SOME
ISOLATED THUNDERSTORMS TO DEVELOP DURING THE DAY FRIDAY AND FRIDAY
EVENING. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY IS
FROM THE WESTERN CASCADES FOOTHILLS EAST IN SOUTHERN OREGON AND
OVER NORTHERN CALIFORNIA.
.LONG TERM...SATURDAY THROUGH MONDAY...MODELS ARE IN GOOD
AGREEMENT THAT THE UPPER LOW OVER CENTRAL CALIFORNIA WILL SHIFT
EASTWARD ON SATURDAY BECOMING CENTERED OVER NEVADA...THEN IT
WILL LINGER OVER THE NEVADA AREA ON SUNDAY BEFORE SHIFTING
NORTHEAST ON MONDAY AS ANOTHER UPPER TROUGH MOVES INTO THE
NORTHERN PACNW. AS THE CLOSED LOW REMAINS JUST SOUTHEAST OF THE AREA
SATURDAY INTO SUNDAY....EXPECT ADDITIONAL SHOWERS TO DEVELOP,
MAINLY FOR AREAS EAST OF THE CASCADES. THEN ON MONDAY, AS A LOW
PRESSURE SYSTEM TO THE NORTH MOVES INTO BRITISH COLUMBIA AND A
FRONT IS FORECAST TO PUSH INTO THE WASHINGTON AND OREGON COASTS, THERE
IS A CHANCE FOR LIGHT RAIN SHOWERS, MAINLY FROM THE CASCADES WEST
IN SOUTHERN OREGON. MODEL SOLUTIONS VARY ON THE TRACK AND TIMING
OF THIS SYSTEM THOUGH WITH THE ECMWF SHOWING A MORE SOUTHERLY
TRACK AND BRINGING MORE RAINFALL INTO THE AREA ON MONDAY COMPARED
TO THE GFS. HAVE GONE TOWARDS A BLEND OF THESE SOLUTIONS.
&&
.AVIATION...BASED ON THE 24/18Z TAF CYCLE...CONDITIONS HAVE IMPROVED
BEHIND THE FRONT ALONG THE NORTH COAST, INCLUDING KOTH...SO EXPECT A
MIX OF VFR/MVFR WITH ISOLATED SHOWERS THERE THE REST OF THIS
AFTERNOON THROUGH THURSDAY MORNING. MODERATE TO HEAVY RAINFALL WILL
ACCOMPANY A COLD FRONT THROUGH THE REMAINDER OF THE CWA THIS
AFTERNOON THROUGH THURSDAY MORNING WITH WIDESPREAD IFR/MVFR CIGS/VIS
AND NEAR TOTAL TERRAIN OBSCURATION. IMPROVING CONDITIONS CAN BE
EXPECTED FROM WEST TO EAST BEHIND THE FRONT OVERNIGHT WEST OF THE
CASCADES. GUSTY WINDS AND MOUNTAIN WAVE TURBULENCE WILL PERSIST EAST
OF KLAMATH FALLS THROUGH THIS EVENING, THEN EASE OVERNIGHT. SPILDE
&&
.MARINE...UPDATED 200 PM PDT WED 24 SEP 2014...SOUTH WINDS WILL
CONTINUE THROUGH THURSDAY AS LOW PRESSURE REMAINS OFFSHORE. WINDS
WILL BE STRONGEST NORTH OF GOLD BEACH BUT SHOULD REMAIN AT SMALL
CRAFT ADVISORY LEVELS AT WORST. A STEEP, HEAVY WEST SWELL CONTINUES
OVER THE WATERS THIS AFTERNOON AND WILL GRADUALLY DIMINISH TONIGHT.
THE COMBINATION OF SWELL AND WIND WAVE WILL KEEP SMALL CRAFT
ADVISORY CONDITIONS GOING OVER THE WATERS THROUGH THURSDAY WITH THE
HEAVIEST SEAS NORTH OF CAPE BLANCO. A LOW PRESSURE TROUGH MOVES
THROUGH FRIDAY WITH LIGHT AND VARIABLE WINDS AND MODERATE SEAS DUE
TO WEST SWELL. WINDS WILL TURN NORTH THIS WEEKEND AS LOW PRESSURE
MOVES INLAND AND HIGH PRESSURE BUILDS OFF SHORE. -WRIGHT
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624-625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ285.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ080-081-083.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR CAZ080>083.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THURSDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT FRIDAY
FOR PZZ350-356-370-376.
CCIn the hours before
Local storm report, Sep 24, 3:28 PM PDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
328 PM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 2 WSW OBRIEN 42.06N 123.73W
09/24/2014 M1.30 INCH JOSEPHINE OR TRAINED SPOTTER
SPOTTER REPORTS 1.3 INCHES OF RAINFALL SINCE
3:00 AM THIS MORNING. IT IS CURRENTLY
DRIZZLING IN THE AREA. HEAVY RAIN DURATION
12 HOURS 15 MINUTES. OBSERVER LOCATION 1.6
MILES FROM HWY 199 IN O BRIEN.
&&
BSLocal storm report, Sep 24, 4:25 PM PDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
425 PM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 ESE JACKSONVILLE 42.30N 122.92W
09/24/2014 M1.00 INCH JACKSON OR TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1.00 INCH OF RAIN
SINCE THE RAIN BEGAN. HEAVY RAIN DURATION 24
HOURS. OBSERVER LOCATION ABOUT 3 MI EAST OF
JACKSONVILLE.
&&
BSLocal storm report, Sep 24, 4:33 PM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
433 PM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 4 NNE TAKILMA 42.11N 123.58W
09/24/2014 M1.14 INCH JOSEPHINE OR TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1.14 INCHES OF STORM
TOTAL RAINFALL. HEAVY RAIN DURATION 24
HOURS. OBSERVER LOCATION NEAR JCT. OF
HOLLAND LOOP & DICK GRG.
&&
BSLocal storm report, Sep 24, 4:37 PM PDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
437 PM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 N MERLIN 42.54N 123.41W
09/24/2014 M0.92 INCH JOSEPHINE OR NWS EMPLOYEE
AN NWS EMPLOYEE REPORTS 0.92 INCHES OF RAIN
AT THE SPRAGUE SEED ORCHARD. IT IS STILL
RAINING LIGHTLY. HEAVY RAIN DURATION 14
HOURS.
&&
BSLocal storm report, Sep 24, 5:16 PM PDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
516 PM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN KERBY 42.19N 123.65W
09/24/2014 M1.05 INCH JOSEPHINE OR TRAINED SPOTTER
TRAINED SPOTTER REPORTS RAINFALL OF 1.05
INCHES SINCE THE STORM BEGAN LAST NIGHT.
HEAVY RAIN DURATION 24 HOURS. OBSERVER
LOCATION MIDDLE OF KERBY BEHIND STONE FRONT
TAVERN.
&&
BSLocal storm report, Sep 24, 5:17 PM PDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
517 PM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 3 ESE SELMA 42.27N 123.57W
09/24/2014 M1.41 INCH JOSEPHINE OR TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1.41 INCHES OF
RAINFALL SINCE THE STORM BEGAN. HEAVY RAIN
DURATION 24 HOURS. OBSERVER LOCATION 3 MI E
OF 199 ON LAKESHORE BY CEMETERY.
&&
BSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:10 PM PDT | Flash Flood Warning | MFR | Siskiyou | 110 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.